Texas, 2018

High Wind in Texas, December 12 to 13, 2018

December 12 to 13, 2018 · NWS MAF · 4 events in 2 counties and zones

A passing upper level trough created strong winds in the Guadalupe and Davis Mountains, Marfa Plateau as well as the adjacent low lands of West Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper level trough created strong winds in the Guadalupe and Davis Mountains, Marfa Plateau as well as the adjacent low lands of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 12, 3:20 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 12, 3:20 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
420 PM CST Wed Dec 12 2018

.DISCUSSION...

As of 400PM CST, winds are beginning to pick up out west.
The Bowl is gusting to near 50 mph and is expected to reach
high wind criteria later on this evening. Our current wind storm
is on track to eject into New Mexico and West Texas later tonight.
The upper low will deepen and become cutoff as it does so. Strong
winds on the order of 30-40 mph will be prevalent on the back
side of the low as it passes the region. Right now there is a
High Wind Warning in effect for the Guadalupe Mtns. We have opted
to add zones from Southeast New Mexico into the Davis Mtns/Marfa
Plateau to the warning starting at 1200AM CST. By daybreak
tomorrow, the strong winds will begin to overspread the Permian
Basin and the rest of West Texas which is covered by a Wind
Advisory. Some of the northern zones may need to be upgraded
depending on model trends.

In addition to the very windy conditions, the potential exists
for precipitation to develop near the low pressure center.
A rain/snow mix is possible as forecast soundings indicate,
especially across the north and northeast, however surface
temperatures will likely be too warm for any significant
accumulations. The wind will also aid in drying out the subcloud
layer which will hinder snow accumulation. This sublimation
process may enhance wind gusts and cause reductions in visibility
due to blowing snow/dust.

After this storm system exits the region, winds will slacken and
much colder air will settle in tomorrow night. Lows should be in
the upper 20s region-wide. The cutoff low will continue eastward
into the Arklatex region on Friday. Surface winds will remain out
of the north and could be a bit brisk with temperatures topping
out in the mid-upper 50s.

The weekend looks quiet as upper ridging builds in behind the late
week storm. Temperatures will warm above normal with dry conditions
in place. Models show a couple of weak upper troughs affecting the
region next week, but moisture will remain sparse so have kept
precip out of the forecast for now.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     41  47  28  57 /  10  50  10   0
Carlsbad                       38  51  24  57 /  20  20   0   0
Dryden                         43  55  31  61 /  20  10   0   0
Fort Stockton                  42  49  28  56 /  10  30   0   0
Guadalupe Pass                 33  44  28  50 /  10  10   0   0
Hobbs                          35  48  23  57 /  20  30   0   0
Marfa                          33  47  20  55 /  10  10   0   0
Midland Intl Airport           41  49  29  58 /  10  40   0   0
Odessa                         40  49  28  58 /  10  40   0   0
Wink                           39  52  24  59 /  10  30   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 4 PM MST Thursday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning from 11 PM this evening to 4 PM MST Thursday
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

TX...Wind Advisory from 6 AM to 5 PM CST Thursday for Andrews-Big
     Bend Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
     Loving-Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-
     Scurry-Terrell-Upton-Ward-Winkler.

     High Wind Warning until 4 PM MST Thursday for Guadalupe
     Mountains.

     High Wind Warning from midnight CST /11 PM MST/ tonight to 5 PM
     CST /4 PM MST/ Thursday for Davis/Apache Mountains Area-
     Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor.

&&

29/24
Hazardous weather outlook, Dec 12, 2:11 PM MST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
311 PM CST Wed Dec 12 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
311 PM CST Wed Dec 12 2018 /211 PM MST Wed Dec 12 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong winds will develop across much of the area beginning late
today and early Thursday morning.  A High Wind Warning is in effect
for the Guadalupe Mountains and beginning around midnight, a High
Wind Warning will go into effect for southeast New Mexico and most
of the Trans Pecos.

A mix of rain and snow will be possible after midnight in Southeast
New Mexico.  However, little to no accumulation is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very windy conditions will continue through the day on Thursday.
Blowing dust will reduce visibilities at times. A High Wind Warning
is in effect for the Guadalupe Mountains, and a High Wind Warning
will will be in effect for the southeast New Mexico Plains and most
of the Trans Pecos. In addition a Wind Advisory goes into effect
around 6 AM for the Permian Basin and the rest of the Trans Pecos.
Wind gusts of 60 to 75 mph will be possible in the mountains and
gusts of 45 to 60 mph possible across the plains.

A mix of rain and snow will be possible through Thursday along and
east of the Pecos. However, little to no accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Although spotter activation is not anticipated local interest are
urged to prepare for the possibility of damaging winds.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 12, 4:38 PM MST to December 13, 4:38 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
December 13, 4:10 AM CST to 10:30 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
State Official

High Wind, Davis / Apache Mountains Area

When
December 13, 5:40 AM CST to 9:25 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
State Official

High Wind, Guadalupe Mountains of Culberson County

When
December 13, 8:17 AM MST to 10:52 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790803, 790807, 790810, 790812.